by Carolyn Thomas ♥ @HeartSisters ♥ September 16, 2018
If you – like me – have had a heart attack, you are now likely taking a fistful of medications each morning, everything from anti-platelet drugs to help prevent a new blockage from forming inside your metal stent to meds that can help lower your blood pressure. All of these cardiac drugs have been studied by researchers before being approved by government regulators as being safe and effective for us to take every day.
But one particular study on this subject published in the Journal of the American College of Cardiology(1) raised a unique point:
“Little is known about the benefits and risks of longterm use of cardiovascular drugs. Clinical trials rarely go beyond a few years of follow-up, but patients are often given continuous treatment with multiple drugs well into old age.”
Continue reading “Our cardiac meds – in real life, not just in studies”
by Carolyn Thomas ♥ @HeartSisters
Did you know that most of us normally shed 50 to 100 hairs a day from our heads? According to Mayo Clinic experts, this usually doesn’t cause noticeable thinning of our scalp hair, however, because new hair is growing in at the same time. Hair loss actually occurs when this cycle of hair growth and shedding is disrupted for some reason. It’s thought to be related to one or more factors like family history, hormonal changes, medical conditions, or medications.
It was this last factor that caught my attention. I read recently about a list of medications commonly prescribed to heart patients that may also be linked to the distressing side effect of hair loss – especially since I’ve been noticing with some alarm that my own hair seems to be thinning at a scary rate! Continue reading “Hair loss and heart meds”
by Carolyn Thomas ♥ @HeartSisters
Earlier this year, I spent a few days collapsed in bed, fighting off the death grip of some kind of horrible flu-like symptoms that included a high fever, chills, drenching sweats and uncontrollable shivers. I was miserable. But I didn’t call my family doctor because:
- (a) I felt too sick to leave home, never mind sit in a crowded waiting room infecting other patients, and
- (b) I already knew that this virus was making the rounds and, like all viral infections, there was very little my doc could order to make it better while this bug ran its course. (Antibiotics, for example, fight bacteria, not viruses – so please stop asking your doctor for an antibiotic prescription to treat a cold or other viral conditions). See also: Do Bugs Need Drugs?
Like a good little heart patient, I continued taking my regular fistful of daily prescribed cardiac medications day after day while I was deathly ill. I did this because nobody had ever told me that, while suffering the dehydrating symptoms mentioned here, many patients should consider taking a temporary holiday from certain drugs that can make dehydration worse. Dehydration means the body lacks enough fluid to function properly, and if it worsens over time, can lead to potentially serious side effects, including kidney injury. Continue reading “If you get ill, will you follow these “Medicine Sick Day Rules”?”
For this, my 250th Heart Sisters post here, let’s look at shortness of breath. Dizziness. Nausea. Would you be able to tell if these are symptoms of an allergic reaction or a heart attack? Or could they be both? Overlapping symptoms can cause dangerous delays in correct diagnosis. And studies show that women are often misdiagnosed when having a heart attack, and that women tend to downplay their own symptoms, which can become even more complex when symptoms of two or more conditions overlap.
According to WomenHeart: The National Coalition of Women With Heart Disease, if you are a woman who is already diagnosed with heart disease, you are likely to be taking several cardiac medications. Some of these can produce allergic reactions with distressing symptoms. Or you may be coping with seasonal or food allergies along with your heart condition. Continue reading “Allergic reaction or heart attack: can you tell the difference?”